Thunderstorm Wind, Crawford
- When
- March 23, 6:46 PM CST
- Where
- Crawford County, Denison
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 42.020, -95.350
S. with the surface moving from central Nebraska at mid afternoon, and into eastern South Dakota by the early morning hours of the 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong upper level trough lifted northeast from the southwest U.S. with the surface moving from central Nebraska at mid afternoon, and into eastern South Dakota by the early morning hours of the 24th. Very strong dynamics were in place as far as the low level jet near 65 kts being in place, and mid level flow in the 80 to 90 kt range. Instability was marginal with most unstable CAPE around 500 J/kg and available cape in the -10 to -30 C layer of the atmosphere in the 100 to 200 J/kg range. The shear was strong with 35 to 50 kts available. The LCL was relatively low at only 500 to 1000 meters. A strong surge of moisture pushed into the state in advance of the approaching low with precipitable water values over an inch. A line of thunderstorms developed in Nebraska and advanced east into Iowa. Strong surface winds developed ahead of the line. Although most of the storms were not all that strong, the antecedent winds were not that far below severe levels. A few of the storms were able to mix into the boundary layer and produce strong winds. A few gusts of 60 to 65 MPH were recorded. High winds turned a mobile home on its side and downed power lines in Adams County. Part of the roof was blown off of a home as well there. High winds also tore part of a roof off of a building in Adair County at Adair and took the canopy off of a gas station. As the storms moved through Dallas County, winds blew a barn off of its foundation in Dallas Center. Only one storm produced severe hail, though many produced pea size hail. Two small tornadoes touched down in Cass County southwest and north of Cumberland. The first was on the ground for several miles and caused damage in several places with grain bins destroyed, an anhydrous tank was flopped and leaking, trees and outbuildings were also toppled. The second was a brief touchdown and resulted in little damage south of Wiota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 23, 5:50 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 PM CDT MON MAR 23 2009 .AVIATION DISCUSSION 24/00Z AND PUBLIC. .SHORT TERM... HAVE EXTENDED THE WIND ADVISORY FOR PORTIONS OF WESTERN AND CENTRAL IOWA UNTIL 10 PM CDT. GRADIENT REMAINS STRONG OVER THE WEST AND MIXING WILL CONTINUE...ALONG WITH GRADIENT WIND AND ISALLOBARIC COMPONENT THROUGH THE EVENING HOURS. .PREVIOUS SHORT TERM... SEVERAL CONCERNS TONIGHT WITH WIND...SVR WX AND HEAVY RAIN ALL POTENTIAL HEADLINE THREATS. SVR WX CURRENTLY ONGOING ACROSS NE/KS WITH FORCING ALONG 1.5PV SURFACE COINCIDENT WITH FRONTAL CONVERGENCE DRIVING CONVECTION. THIS FORCING WILL GRADUALLY MOVE EASTWARD INTO IOWA OVERNIGHT WITH WIND AND HAIL MORE LIKELY THREATS. DEEP AND SHALLOW SHEAR CERTAINLY IN PLACE...BUT WITH NO MLCAPE INTO IA AS OF YET IT MAY BE TOUGH TO GET ENOUGH LOW LEVEL INSTABILITY AFTER LOSS OF HEATING. ANY STRONG CELLS WOULD HAVE TO WATCHED FOR TOR THREAT HOWEVER DUE TO THE EXTREME LOW LEVEL SHEAR. EXPECT HEAVY RAIN POTENTIAL TO BECOME MORE PREVALENT OVERNIGHT WITH VERY STRONG MOISTURE CONVERGENCE ALONG 295K SFC PARALLEL TO MEAN WIND. THIS COULD RESULT IN TRAINING ALONG SIMILAR LOCATIONS AND IS DEPICTED IN MOST MODELS SO HAVE ISSUED A FLASH FLOOD WATCH FOR SERN IA 06Z-18Z. GROUNDS ARE ALREADY QUITE MOIST WITH PLENTY OF RUNOFF EXPECTED DUE TO DORMANT VEGETATION. WILL CONTINUE WIND ADVY THROUGH 00Z EXPIRATION. NOT THAT MANY SITES ARE MEETING CRITERIA...BUT 0-1KM WIND WILL GRADUALLY INCREASE INTO THE EARLY EVENING HOURS. CONSIDERING STRENGTH OF WIND AND LOW LEVEL MOISTURE HAVE LEANED TOWARD HIGHER END OF GUIDANCE WHICH IS ALSO SUPPORTED BY SREF MINS. .LONG TERM... LOW PULLS OUT DURING THE DAY TUESDAY WITH THE AFOREMENTIONED HEAVY RAIN THREAT PULLING EAST OUT OF THE CWA BY 18Z. STILL KEPT THE MENTION OF ISOLATED THUNDERSTORMS AS THIS IS A DYNAMIC SYSTEM AND AMPLE INSTABILITY IN STILL IN PLACE. QUIET WEATHER IN PLACE TUESDAY NIGHT THROUGH THURSDAY ALBEIT COOL. HIGHS IN THE 40S AND 50S THROUGH MIDWEEK WITH LOWS MAINLY IN THE 30S. THE NEXT SYSTEM TO AFFECT THE CWA WILL COME FRIDAY THROUGH SUNDAY. THE TRACK OF THIS STORM WILL NEED TO BE WATCHED AS IT WILL DRAW DOWN MUCH COLDER AIR ACROSS CENTRAL IOWA. SNOW WILL BE BACK IN THE FORECAST NORTH WITH A MIX ACROSS CENTRAL AND MORE RAIN SOUTH. MODEL DIFFERENCES STILL MAKE PTYPE TRICKY AND MODELS ARE STILL FAIRLY CLUELESS AS GFS PRINTS OUT ABSURD SNOWFALL AMOUNTS WITH COBB OUTPUTS OVER A FOOT WITH DAYTIME HIGHS IN THE 40S AND 50S. MOS TEMPS ARE STILL TOO WARM BUT QPF LOOKS OVERDONE AS WELL. THIS WILL BE MONITORED AND ADJUSTED OVER THE NEXT SEVERAL DAYS. && AVIATION...24/00Z AREA OF CONVECTION CONTINUES OVER THE WEST WILL MOVE EAST OVERNIGHT. CONVECTION ABOUT 1-2 HOURS LATER THAN EARLIER EXPECTED BUT OVERALL TRENDS THE SAME. WILL BE LOOKING AT EXTENDED PERIOD OF LOWER CIGS AND RAIN/TS SOUTHEAST FOR EARLY TUESDAY AS AN AREA OF THUNDERSTORMS MOVES NORTHEAST OUT OF MO. HAVE ADJUSTED TAFS TO REFLECT THIS FROM 16Z THROUGH 20Z HOURS./REV && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY EXTENDED UNTIL 10 PM CDT THIS EVENING FOR ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT- KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY- TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WRIGHT. FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH TUESDAY AFTERNOON FOR APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA- MARION-MONROE-POWESHIEK-WAPELLO-WAYNE. && SHORT TERM/AVIATION...SMALL/REV LONG TERM...BOKSA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 703 PM CDT MON MAR 23 2009 IAZ050-061-242100- TAMA-JASPER- 703 PM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF EAST CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS EVENING. AN ISOLATED STORM MAY PRODUCE LARGE HAIL OR DAMAGING WIND BUT THE MAIN THREAT WILL BE HEAVY RAINFALL. RAINFALL AMOUNTS OF THREE QUARTERS OF AN INCH TO ONE INCH IS POSSIBLE OVER THE OUTLOOK AREA. THE HEAVY RAINFALL MAY ALSO PRODUCE RIVER FLOODING...ALONG WITH MORE PONDING WATER ON ROADS AND RISES IN SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET DRAWN DOWN AND THE PRECIPITATION WILL BE IN THE FORM OF A RAIN/SNOW MIX WITH SNOW POSSIBLE AT NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ062-074-075-084>086-095>097-242100- POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE- DAVIS- 703 PM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST PORTION OF CENTRAL IOWA MAINLY SOUTHEAST OF A LINE FROM BROOKLYN TO CORYDON. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS EVENING. AN ISOLATED STORM MAY PRODUCE LARGE HAIL OR DAMAGING WIND BUT THE MAIN THREAT WILL BE HEAVY RAINFALL. RAINFALL AMOUNTS OF THREE QUARTERS OF AN INCH TO AN INCH AND A QUARTER IS POSSIBLE OVER THE OUTLOOK AREA. THE HEAVY RAINFALL MAY ALSO PRODUCE RIVER FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET DRAWN DOWN AND THE PRECIPITATION COULD POSSIBLY BE A RAIN/SNOW MIX AT NIGHT WITH MAINLY RAIN DURING THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED BUT RAINFALL REPORTS WOULD BE APPRECIATED. IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073-081- 082-092-093-242100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-TAYLOR-RINGGOLD- 703 PM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTHWEST OF A WATERLOO TO DECATUR CITY LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE INTO WESTERN PORTIONS OF THE OUTLOOK AREA LATER THIS AFTERNOON AND ACROSS THE REST OF THE OUTLOOK AREA THROUGH THE OVERNIGHT HOURS. SOME STORMS THIS EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. AN ISOLATED TORNADO IS POSSIBLE IN THE FAR WEST AND SOUTHWEST PORTION OF THE OUTLOOK AREA THIS EVENING. HEAVY RAINFALL IS ALSO A THREAT WITH THESE STORMS. RAINFALL AMOUNTS OF A HALF INCH TO ONE INCH LOCALLY IS POSSIBLE. THE HEAVY RAINFALL MAY PRODUCE RIVER FLOODING...ALONG WITH MORE PONDING WATER ON ROADS AND RISES IN SMALL STREAMS AND CREEKS. A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET DRAWN DOWN AND THE PRECIPITATION COULD POSSIBLY BE IN THE FORM OF SNOW AT NIGHT AND RAIN OR A RAIN/SNOW MIX DURING THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. IAZ083-094-242100- CLARKE-DECATUR- 703 PM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE INTO WESTERN PORTIONS OF THE OUTLOOK AREA LATER THIS AFTERNOON AND ACROSS THE REST OF THE OUTLOOK AREA THROUGH THE OVERNIGHT HOURS. STRONG WIND IS EXPECTED THROUGH 10 PM WITH WIND GUSTS IN EXCESS OF 30 MPH. SOME STORMS THIS EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. HEAVY RAINFALL IS ALSO A THREAT WITH THESE STORMS. RAINFALL AMOUNTS OF A THREE QUARTERS OF AN INCH TO AN INCH AND A QUARTER IS POSSIBLE. THE HEAVY RAINFALL MAY PRODUCE RIVER FLOODING...ALONG WITH MORE PONDING WATER ON ROADS AND RISES IN SMALL STREAMS AND CREEKS. A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA AND A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET DRAWN DOWN AND THE PRECIPITATION COULD POSSIBLY BE IN THE FORM OF SNOW AT NIGHT AND RAIN OR A RAIN/SNOW MIX DURING THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING. RAINFALL REPORTS WOULD ALSO BE APPRECIATED. FAB/REV
The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
6 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Several farms had damage to grain bins, out buildings, trees, and powerlines. Track was intermittent.
Minor damage occurred to outbuildings.
A motor home has been blown on its side, with part of a roof blown off a house. Power poles were blown down, with all the debris lying off to the northeast.
A roof was blown off a restaurant and a canopy of a gas station was destroyed.
A barn was blown off of its foundation. Reported from the KCCI TV website.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyThe tornado archive for Iowa, 2009Warnings in Iowa, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151467, 151463, 151581, 151462, 151465, 151466, 151468, 151870, 151469.